Minnesota, 2010

Hail in Minnesota, May 22, 2010

May 22, 2010 · NWS MPX · 4 events in 4 counties and zones

A complex of thunderstorms developed across central South Dakota during the early morning hours of May 22nd. These storms moved into west-central, and into central and east-central Minnesota during the mid to late morning hours, before dying off in west-central Wisconsin that afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of thunderstorms developed across central South Dakota during the early morning hours of May 22nd. These storms moved into west-central, and into central and east-central Minnesota during the mid to late morning hours, before dying off in west-central Wisconsin that afternoon. Some of the storms produced locally 40 to 50 mph winds along with small hail. The largest hail stones were reported around the Twin Cities along with some wind gusts that downed some small tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 22, 5:42 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, May 22, 5:42 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
642 AM CDT SAT MAY 22 2010

.AVIATION... /12Z TAF ISSUANCE/

MANY CONCERNS THIS FORECAST PERIOD. FIRST IS STRATUS AND FOG
FROM KAXN THROUGH KMSP AND ACROSS WEST CENTRAL WI. THIS SHOULD
LIFT/BREAKUP BY MID MORNING AS WINDS INCREASE DUE TO A TIGHTENING
PRESSURE GRADIENT. SECOND CONCERN DEALS WITH THE THUNDERSTORMS
OVER EASTERN SD. FORWARD PROPAGATION ON THE LINE IS 260 AT 43
KNOTS. THIS LINE SHOULD WEAKEN SOME AS IT PUSHES INTO WEST CENTRAL
MN AFTER 12Z DUE TO THE IMPULSE IN SD MOVING NORTHEAST ALONG WITH
THE BUILDING CAP. HOWEVER...THE INSTABILITY GRADIENT IS STRONG
MOVING IN THIS MORNING AND THE LOW LEVEL WIND FIELD IS RATHER
ROBUST. THEREFORE... USED TEMPO GROUPS AT KAXN...KRWF AND KSTC FOR
RW/TRW. WINDS MAY SWITCH TO THE WEST SOUTHWEST AND INCREASE TO 25
TO 35 KNOTS BEHIND THIS LINE IF IT HOLDS TOGETHER PAST KRWF AND
KAXN. AS THE MORNING PROGRESSES...THE PRESSURE GRADIENT TIGHTENS OVER
THE MN TAF SITES. SOUTHEAST WINDS NEAR 25 KNOTS EXPECTED BY LATE
MORNING AND THROUGH THE AFTERNOON FOR KRWF AND KAXN. GUSTS INTO
THE MID 30S WILL OCCUR AS WELL. WINDS FOR KSTC AND KMSP WILL BE
MORE AROUND 20 KNOTS WITH GUSTS TO 30 KNOTS. WINDS WILL INCREASE
TO 15 KNOTS WITH GUSTS TO 25 KNOTS FOR KRNH AND KEAU. LOW LEVEL
MOISTURE WILL BE STREAMING INTO THE AREA AS WELL TODAY AND THIS
WILL LIKELY RESULT IN A CEILING FROM 3500 TO 4500 FEET BY THIS
AFTERNOON DUE TO THE HEATING AND NEGATIVE CU RULE. THE CEILING IS
EXPECTED TO LOWER INTO THE MVFR CATEGORY TONIGHT AS FURTHER
MOISTENING CONTINUES. SOME VISIBILITY RESTRICTION AS WELL IN MIST.
THUNDERSTORMS ARE POSSIBLE TONIGHT FOR KAXN AS A WAVE OF LOW
PRESSURE MOVES NORTHEAST ACROSS SD. FOR NOW...HAVE INDICATED VCSH
ALONG WITH CB AS TIMING IS IN QUESTION. FINALLY...LOW LEVEL WINDS
WILL INCREASE DRAMATICALLY OVERNIGHT WITH WIND SHEAR LIKELY BETWEEN
06Z AND 12Z FOR KMSP...KRNH AND KRWF.

KMSP...THE AIRPORT IS ON THE EDGE OF STRATUS/FOG THAT HAS PLAGUED
SE MN AND WESTERN WI OVERNIGHT. LOW LEVEL WINDS FROM THE SOUTHEAST
WILL CONTINUE TO BRING SHREDS OF CEILINGS BELOW 010 THROUGH 15Z.
INCREASING WINDS SHOULD LIFT/BREAKUP THE LOW CEILING AFTER THAT
TIME. SMALL THREAT FOR SHOWERS OR AN ISOLATED THUNDERSTORM FROM
15Z TO 19Z AS ELEVATED INSTABILITY MOVES THROUGH. WINDS WILL
INCREASE TO NEAR 20 KNOTS FROM 160 BY AFTERNOON AND CONTINUE INTO
THE EVENING. WIND SHEAR A PROBLEM BETWEEN 23/06Z-12Z AS WINDS VEER
TO THE SOUTH SOUTHWEST AND INCREASE TO NEAR 40 KNOTS. THE CEILING
IS ALSO EXPECTED TO BECOME MVFR BETWEEN 020 AND 030 LATE IN THE
NIGHT AND CONTINUE SUNDAY MORNING.

&&

.DISCUSSION... /ISSUED 141 AM CDT SAT MAY 22 2010/

SEVERAL PROBLEMS ARE NOTED IN THIS FORECAST PACKAGE AS MODELS TRY
TO DEVELOP CONVECTIVE INDUCED VORT MAXES WHICH PLAY HAVOC ON ANY
TYPE OF CONSISTENT RUN TO RUN FORECASTS. THE MAIN CONCERN DEALS
WITH ONGOING CONVECTION IN SD...WHICH WILL TRANSLATE EASTWARD THIS
MORNING.

ONE ITEM TO NOTE...DEW PTS AND THE ANTICIPATED INSTABILITY WILL
INCREASE SIGNIFICANTLY DURING THE NEXT 12 TO 24 HRS. AT THE SAME
TIME...A STRONG CAPPING INVERSION WILL DEVELOP ON THE LEADING EDGE
OF THE STRONGEST FORCING/MOISTURE ADVECTION ACROSS THE DAKOTAS
EARLY THIS MORNING. HOW WILL THIS PLAY ON THE CONVECTION THIS
MORNING IN SW SD AS IT MOVES INTO MORE STABLE AIR INITIALLY ACROSS
MN? WILL CONTINUE WITH LOW POPS ACROSS THE FAR WEST THRU 18Z...BUT
WILL KEEP POPS TO A MINIMUM IN THE EAST DUE TO THIS CAPPING
INVERSION BY THE AFTN. LATER SHIFTS CAN READJUST BASED ON THE
LATEST REGIONAL RADAR DEPICTION.

THE ATMOSPHERE BECOMES MORE INTERESTING LATER TONIGHT AS A STRONG
LLJ DEVELOPS ALONG THE LEADING EDGE OF A FRONTAL B0UNDARY.
INSTABILITY PARAMETERS ARE NOTABLY STRONG IN WESTERN MN BY
06Z/SUNDAY...BUT THERE STILL REMAINS SOME CONCERN WITH THE CAP.
HOWEVER...AT THE SAME TIME...UPPER LEVEL FORCING IS MOVING ACROSS
THE REGION WHICH SHOULD CAUSE ANY CAP TO BREAK WHICH WILL LEAD TO
A STRONG CONVECTIVE COMPLEX DEVELOPING SOMEWHERE ACROSS THE
DAKOTAS/FAR WESTERN MN OVERNIGHT. SEVERE PARAMETERS ALSO LOOK
INTERESTING... WILL HIGHLIGHT THESE IN THE MORNING HWO.

AFTER SUNDAY MORNING...TOO MANY UNCERTAINTIES REMAIN FOR ANY LARGE
SCALE PROCESSES TO DOMINATE THE AREA AS THE UPPER RIDGE HOLDS
ACROSS THE GREAT LAKES. STRONG S/SSW FLOW ALOFT IS NOT CONDUCIVE
FOR ANY TYPE OF STRONG FRONTAL PASSAGE ACROSS THE UPPER MIDWEST
THROUGH THE NEXT 7 DAYS. HOWEVER...AS CONVECTIVE COMPLEXES
DEVELOP...THE LARGE SCALE PROCESSES THAT ARE KEY TO DETERMINING
WHERE THE FRONTAL BOUNDARIES WILL BE...BECOME VERY UNCERTAIN.
THEREFORE...AFTER SUNDAY...MY FORECAST IS HIGHLY BASED ON OUTFLOW
BOUNDARIES AND INSTABILITY WHICH IN A NUTSHELL...IS HIGHLY
VARIABLE.

THE LONGER RANGE MODELS ARE STILL ADVERTISING THAT THE UPPER RIDGE
ACROSS THE GREAT LAKES WILL SLOWLY BUILD WESTWARD...AND INTO THE
CENTRAL PART OF THE U.S. BY NEXT WEEKEND. THEREFORE...THE HEAT AND
HUMIDITY WILL HOLD ACROSS THE REGION WITH DIURNALLY DRIVEN
CONVECTION DUE TO THE STRONG CAPPING INVERSION. ..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/JLT
Hazardous weather outlook, May 22, 3:53 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
453 AM CDT SAT MAY 22 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
453 AM CDT SAT MAY 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
WEST CENTRAL MINNESOTA THIS MORNING.

LATER TONIGHT...A COMPLEX OF THUNDERSTORMS WILL LIKELY DEVELOP
ACROSS EASTERN NEBRASKA AND EASTERN SOUTH DAKOTA...AND MOVE
RAPIDLY NORTHEAST INTO WEST CENTRAL MINNESOTA. AMPLE INSTABILITY
AND STRONG WIND SHEAR WILL ALLOW FOR STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP. THE MAIN HAZARD WILL BE LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH NEXT THURSDAY. DUE
TO STRONG INSTABILITY SUNDAY AFTERNOON AND EVENING AHEAD OF A
BOUNDARY ACROSS EASTERN MINNESOTA AND WEST CENTRAL
WISCONSIN...SOME SEVERE THUNDERSTORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT ACROSS
PORTIONS OF WEST CENTRAL AND CENTRAL MINNESOTA.

JLT

In the hours before

Special weather statement, May 22, 5:48 AM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
648 AM CDT SAT MAY 22 2010

MNZ047-054-055-221230-
LAC QUI PARLE-STEVENS-SWIFT-
648 AM CDT SAT MAY 22 2010

...THUNDERSTORMS MOVING INTO LAC QUI PARLE...STEVENS AND SWIFT
COUNTIES THROUGH 730 AM CDT...

AT 641 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 13 MILES WEST OF REVILLO. THIS STORM WAS MOVING
NORTHEAST AT 45 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NASSAU.
  BELLINGHAM.
  LOUISBURG.
  APPLETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4528 9645 4526 9632 4520 9617 4520 9612
      4540 9614 4541 9625 4553 9625 4576 9576
      4518 9578 4518 9576 4515 9586 4515 9604
      4512 9601 4502 9646
TIME...MOT...LOC 1148Z 242DEG 38KT 4512 9673

JLT
Special weather statement, May 22, 6:32 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
732 AM CDT SAT MAY 22 2010

MNZ054>056-064-221330-
CHIPPEWA-LAC QUI PARLE-SWIFT-YELLOW MEDICINE-
732 AM CDT SAT MAY 22 2010

...THUNDERSTORMS MOVING INTO CHIPPEWA...LAC QUI PARLE...SWIFT AND
YELLOW MEDICINE COUNTIES THROUGH 830 AM CDT...

AT 729 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ODESSA TO 3 MILES NORTH OF
MORITZ TO 13 MILES WEST OF ASTORIA. THESE STORMS WERE MOVING EAST AT
55 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  NASSAU.
  MARIETTA.
  LOUISBURG.
  MADISON.
  CERRO GORDO.
  PORTER.

LAT...LON 4527 9647 4526 9632 4520 9612 4530 9612
      4539 9532 4464 9580 4462 9644 4476 9647
TIME...MOT...LOC 1231Z 248DEG 50KT 4525 9632 4488 9652
          4452 9677
Special weather statement, May 22, 7:37 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
837 AM CDT SAT MAY 22 2010

MNZ048-049-054>058-064-065-073-221445-
CHIPPEWA-KANDIYOHI-LAC QUI
PARLE-MEEKER-POPE-REDWOOD-RENVILLE-STEARNS-SWIFT-YELLOW MEDICINE-
837 AM CDT SAT MAY 22 2010

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CHIPPEWA...KANDIYOHI...
LAC QUI PARLE...MEEKER...POPE...REDWOOD...RENVILLE...STEARNS...SWIFT
AND YELLOW MEDICINE COUNTIES THROUGH 945 AM CDT...

AT 832 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SUNBURG TO MAYNARD TO 6
MILES WEST OF TAUNTON. THESE STORMS WERE MOVING EAST NORTHEAST AT
45 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4559 9449 4512 9449 4440 9503 4426 9558
      4463 9558 4464 9639 4522 9583 4560 9549
TIME...MOT...LOC 1337Z 245DEG 40KT 4536 9515 4491 9543
          4465 9610

The radar

The Minneapolis radar (KMPX), 112 km away, was scanning. The volume nearest the first event began at 14:19 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Renville

When
May 22, 8:20 AM CST
Where
Renville County, 0.69 mi S of Olivia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.770, -94.980

Hail, Hennepin

When
May 22, 10:15 AM CST
Where
Hennepin County, 2.4 mi SW of Richfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.860, -93.290

Hail, Meeker

When
May 22, 10:15 AM CST
Where
Meeker County, 0.98 mi E of Darwin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.100, -94.400

Hail, Wright

When
May 22, 11:20 AM CST
Where
Wright County, 1.19 mi SE of St Michael
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.210, -93.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221215, 221216, 221217, 221218.